Alert archive / Maryland / Tornado Warnings in 2020
Tornado Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 4, 2020, 4:01 AM EDT for Saint Mary's County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 4:01 AM EDT (08:01 UTC)
- Expired
- Aug 4, 2020, 4:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 2:26 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
176
WFUS51 KLWX 040801
TORLWX
MDC037-040830-
/O.NEW.KLWX.TO.W.0008.200804T0801Z-200804T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
401 AM EDT Tue Aug 4 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
Central St. Marys County in southern Maryland...
* Until 430 AM EDT.
* At 400 AM EDT, a strong thunderstorm capable of producing a
tornado was located over Saint George Island, moving north at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Piney Point and Tall Timbers around 410 AM EDT.
White Point Beach around 420 AM EDT.
Leonardtown, California and Hollywood around 430 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Callaway, Tintop Hill, Redgate, Valley Lee, Compton and Clements.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3809 7648 3811 7650 3820 7660 3821 7665
3833 7673 3837 7654 3808 7646
TIME...MOT...LOC 0800Z 159DEG 26KT 3809 7652
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SMZ2 follow-up statements
073
WWUS51 KLWX 040817
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
417 AM EDT Tue Aug 4 2020
MDC037-040830-
/O.CON.KLWX.TO.W.0008.000000T0000Z-200804T0830Z/
St. Marys MD-
417 AM EDT Tue Aug 4 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR CENTRAL
ST. MARYS COUNTY...
At 416 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Tall Timbers, moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This dangerous storm will be near...
White Point Beach around 425 AM EDT.
Leonardtown, California and Hollywood around 440 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Callaway, Tintop Hill, Redgate, Valley Lee, Compton and Clements.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3816 7656 3820 7660 3821 7665 3833 7673
3837 7654 3817 7649
TIME...MOT...LOC 0816Z 163DEG 23KT 3818 7656
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
BKF784
WWUS51 KLWX 040827
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
427 AM EDT Tue Aug 4 2020
MDC037-040836-
/O.EXP.KLWX.TO.W.0008.000000T0000Z-200804T0830Z/
St. Marys MD-
427 AM EDT Tue Aug 4 2020
...THE TORNADO WARNING FOR CENTRAL ST. MARYS COUNTY WILL EXPIRE AT
430 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until noon EDT for southern
Maryland.
LAT...LON 3816 7656 3820 7660 3821 7665 3833 7673
3837 7654 3817 7649
TIME...MOT...LOC 0826Z 159DEG 26KT 3824 7659
$$
BKFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 3, 9:36 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 3, 9:36 PM EDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EDT Mon Aug 3 2020
.SYNOPSIS...
Hurricane Isaias will move northward up the East Coast over the
next two days, making its closest approach to the region on
Tuesday. Refer to the National Hurricane Center for the latest
regarding the track of Isaias. A weak frontal boundary will
position itself near the area for the middle and latter portion
of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Most of the area is cooled/saturated now with lowering
instability. Thus, there has been a substantial decrease in
lightning, and may be very little through the remainder of the
night. Will be removing thunder mention for most of the forecast
area, except where instability will be higher near the
Chesapeake Bay. Slug of light to moderate rain continues to
spread northward as high precipitable water values advect
northward into a surface front/trough north of (now) Hurricane
Isaias. Expect rain intensity to increase through the night
(mainly east of the Blue Ridge), becoming heavier in the 4-6 AM
time frame as the center of the cyclone gets closer. Thus would
think any flooding threat through most of the night would be the
slow response variety (if any)...though that could quickly
change toward daybreak. Now that the axis of highest QPF seems
to be consolidating near/east of I-95, will be considering
trimming some of the western counties from the Flash Flood
Watch.
Isaias will move more rapidly across eastern North Carolina and
southeast Virginia overnight into Tuesday morning. Heavy
rainfall to the tune of 3 to 6 inches with isolated 8 inch
amounts are anticipated over our eastern third of our CWA with
lesser amounts to the west. Tropical Storm force winds are
expected over the waters of the Chesapeake Bay and Potomac
River, and at least some tropical storm force gusts will be
possible as far west as Carroll County, MD and Spotsylvania
County, VA.
An upper trough will help to escort Tropical Storm Isaias
northward then northeastward into southern New England and
southeast New York later Tuesday into Tuesday evening. In the
meantime, between 6am and 4pm Tuesday, our eastern half of our
CWA will encounter an entourage of flooding rainfall, some
damaging winds possibly leading to power outages, and coastal
flooding. Conditions will worsen from west to east...though
there could be a sharp gradient in both rainfall and peak wind
gusts. Secondarily, scattered thunderstorms could move into the
Appalachians during the afternoon ahead of the approaching upper
trough.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isaias will rapidly move northeastward Tuesday night. An upper
level trough will linger and dominate the region Wednesday and
Wednesday night. Temperatures will remain cooler. This same
trough could spark showers and thunderstorms Wednesday afternoon
and evening. However, risks from these storms regarding both
severe and flooding will be much reduced without the strong
forcing mechanism of a frontal boundary or a tropical storm.
There is probably a more significant threat than the showers and
storms Wednesday. That threat is mainstem flooding of rivers
from the rainfall from Monday through Tuesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough will slowly move eastward toward our area
Thursday and into this weekend. This trough will remain situated to
our west during the second half of this week. This will lead to a
stalled boundary becoming situated near our region through this
weekend. Shortwaves moving through the flow will help kick off
showers and thunderstorms along this boundary during the later parts
of this week and into the weekend. The location of the boundary will
determine where showers and storms will set up. This pattern is
expected through the weekend but the upper level trough starts to
break down on Sunday and helps kick the front further away from our
area. Daytime temperatures during this period will be much cooler
than the last few weeks with temps running in the mid to upper 80s
during the day and the 60s to lower 70s for the overnight lows.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions at mid evening with only light rain, though some
moderate to heavy rain elements approaching from the south could
lead to some periods of MVFR to IFR conditions (covered with a
TEMPO group where most likely). Prevailing conditions should
deteriorate to MVFR later tonight, with a period of IFR
beginning around daybreak as the heaviest rain approaches from
Isaias. Risk of thunder at the terminals is low. Winds will
increase with eastward extent, with BWI and MTN having a chance
of 40+ kt gusts as the cyclone makes its closest approach.
Forecast tools were not consistent with LLWS and mainly
depicted it closer to the cyclone center, so only maintained
this mention at MTN. The worst conditions will continue through
midday Tuesday before rapidly improving..
VFR primarily Tuesday night and Wednesday. However, even then
an isolated storm can't be ruled out as a trough lingers nearby.
A stalled boundary near the area will lead to an active period of on
and off showers and thunderstorms Thursday through this weekend.
Periods of subVFR conditions will be possible.
&&
.MARINE...
Winds will be increasing through Tuesday as Isaias moves north
toward the region. Tropical Storm Warnings are in effect for
all waters. The strongest winds are expected across the middle
Bay, where some gusts to around 60 kt will be possible.
Waterspouts will also be possible near and east of the cyclone
track. Conditions subside quickly Tuesday night with light
winds by Wednesday.
No Small Craft Advisories expect at this time for the end of the
week and into this weekend.
&&
.HYDROLOGY...
An abundance of tropical moisture, a trough of low pressure to
the west, and the approach of Isaias has prompted a Flash Flood
Watch for all of our region but the western five counties. The
Flash Flood Watch is in effect through the middle portion of
Tuesday evening as the system passes. Guidance continues to
focus on areas near the I-95 corridor with 3 to 6 inches of
rainfall, so this is where confidence on flooding is highest.
Much less confidence further west, but left watch as inherited
until confidence in lack of flooding declines enough to cancel
the westernmost zones (for now, though this will be considered
through tonight). Greatest risk for flash flooding looks to be
Tuesday morning through midday. Since the axis of heaviest
rainfall is forecast to remain east of the larger river basins,
the only forecast point currently indicated to reach flood stage
is the Seneca Creek at Dawsonville. Slower responding rivers in
eastern areas could flood into Tuesday night though.
&&
.TIDES/COASTAL FLOODING...
Coastal flood warnings are now in effect for the western shore
of the Chesapeake Bay and Washington Southwest Waterfront
through Tuesday night. Coastal flood advisories are in effect
for the remaining tidal waters. Latest guidance has reduced the
chance for a large prestorm surge, focusing more on the latter
half of the event. It is important to note that shoreline
facing the open bay will likely have higher water levels than
more protected areas (such as the gauges at Solomons and Straits
Point). Also, due to the nature of the surge, the highest water
levels may not occur at the normal high tide times. Please
reference the latest CFW product or AHPS for more details.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Tropical Storm Warning for DCZ001.
Flash Flood Watch through Tuesday evening for DCZ001.
Coastal Flood Warning from 3 PM Tuesday to 3 AM EDT Wednesday
for DCZ001.
MD...Tropical Storm Warning for MDZ005-006-011-013-014-016>018-
503>508.
Flash Flood Watch through Tuesday evening for MDZ003>006-011-
013-014-016>018-503>508.
Coastal Flood Advisory from 11 AM Tuesday to 3 AM EDT
Wednesday for MDZ016.
Coastal Flood Warning from 11 AM Tuesday to 3 AM EDT Wednesday
for MDZ011-014-017-018.
Coastal Flood Warning from 1 PM Tuesday to 3 AM EDT Wednesday
for MDZ508.
Coastal Flood Advisory from 3 PM Tuesday to 3 AM EDT Wednesday
for MDZ013.
VA...Flash Flood Watch through Tuesday evening for VAZ025>027-029-
036>040-050-051-056-507-508.
Tropical Storm Warning for VAZ052>057.
Flash Flood Watch through Tuesday evening for VAZ028-030-031-
052>055-057-501-502-505-506.
Coastal Flood Advisory from 11 AM Tuesday to 3 AM EDT
Wednesday for VAZ052-055-057.
Coastal Flood Advisory from 3 PM Tuesday to 3 AM EDT Wednesday
for VAZ053-054.
WV...Flash Flood Watch through Tuesday evening for WVZ055.
Flash Flood Watch through Tuesday evening for WVZ050>053.
MARINE...Tropical Storm Warning for ANZ530>543.
&&
SYNOPSIS...KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...ADS/KLW/JMG
MARINE...ADS/KLW/JMG
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Aug 4, 2:32 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 232 AM EDT Tue Aug 4 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050645- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 232 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Overnight A Tropical Storm Warning is in effect for the entire outlook area overnight as Tropical Cyclone Isaias approaches the area. Consult the Hurricane Local Statement for more details. A Flash Flood Watch is also in effect. Consult the and Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Warning is in effect for the entire outlook area Tuesday as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch and Coastal Flood Warnings are also in effect Tuesday into Tuesday night. Refer to the Flash Flood and Coastal Flood messages for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-050645- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 232 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Overnight A Tropical Storm Warning is in effect for portions of central Maryland overnight as Tropical Cyclone Isaias approaches the area. A Flash Flood Watch is in effect for portions of the outlook area, primarily along and east of the Blue Ridge, overnight as Tropical Cyclone Isaias approaches the area. Refer to the Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Tropical Storm Watch is in effect for portions of central Maryland Tuesday as Tropical Cyclone Isaias moves over the area. A Flash Flood Watch is in effect for portions of the outlook area, primarily along and east of the Blue Ridge, Tuesday into Tuesday night. Refer to the Flash Flood message for more details. A Tornado Watch is also in effect for the counties in Maryland along the western shore of the Chesapeake Bay until noon. .SPOTTER INFORMATION STATEMENT... Please report any instances of flooding or wind damage to the National Weather Service.
In the hours before
Local storm report, Aug 4, 12:58 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT TUE AUG 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 N BRANDYWINE 38.72N 76.85W
08/03/2020 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE DOWN ON US-301 CRAIN HGWY AT DYSON RD
&&
EVENT NUMBER LWX2001837
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:47 AM EDT | Tornado Warning | LWX | Charles, Saint Mary's | 28 min |
| Aug 4, 5:17 AM EDT | Areal Flood Warning | LWX | Saint Mary's | 6 hr |
| Aug 4, 6:18 AM EDT | Tornado Warning | LWX | Charles, Saint Mary's | 13 min |
| Aug 4, 6:41 AM EDT | Tornado Warning | LWX | Saint Mary's | 34 min |
| Aug 4, 6:44 AM EDT | Tornado Warning | LWX | Calvert, Saint Mary's | 31 min |
| Aug 4, 6:57 AM EDT | Flash Flood Warning | LWX | Calvert, Saint Mary's | 4 hr |
| Aug 4, 7:17 AM EDT | Tornado Warning | LWX | Anne Arundel, Calvert | 28 min |
| Aug 4, 7:32 AM EDT | Flash Flood Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 4 hr |
| Aug 4, 7:42 AM EDT | Tornado Warning | LWX | Calvert, Prince George's | 8 min |
| Aug 4, 8:31 AM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 9 hr |
| Aug 4, 8:39 AM EDT | Flash Flood Warning | LWX | Anne Arundel, Baltimore, Prince George's, City of Baltimore | 4 hr |
| Aug 4, 9:02 AM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Aug 4, 9:26 AM EDT | Tornado Warning | LWX | Harford | 18 min |
| Aug 4, 9:31 AM EDT | Tornado Warning | LWX | Baltimore | 11 min |
| Aug 4, 9:53 AM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Howard | 6 hr |
| Aug 4, 10:47 AM EDT | Areal Flood Warning | LWX | Calvert, Saint Mary's | 17 hr |
| Aug 4, 11:20 AM EDT | Areal Flood Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 21 hr |
| Aug 4, 12:32 PM EDT | Areal Flood Warning | LWX | Anne Arundel, Baltimore, Prince George's, City of Baltimore | 11 hr |
| Aug 4, 12:53 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Aug 4, 4:32 PM EDT | Areal Flood Warning | LWX | Charles | 43 hr |
| Aug 4, 7:18 PM EDT | Areal Flood Warning | LWX | Charles | 24 hr |
Nearby
Tornado Warnings in Maryland, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.